Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 129, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 3, 2008, 2:07 PM EDT for Ingham County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2008, 2:07 PM EDT (18:07 UTC)
- Expired
- Sep 3, 2008, 2:34 PM EDT
- In force
- 27 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Ingham County, MI
The radar
The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:50 PM EDT, 17 minutes earlier.
Area forecast discussion, Sep 3, 1:50 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 150 PM EDT WED SEP 3 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(359 AM EDT WED SEP 3 2008) A COLD FRONT MOVING THROUGH THE AREA DURING THE DAY TODAY WILL BRING THE POTENTIAL FOR SOME SCATTERED SHOWERS AND THUNDERSTORMS. THIS FRONT WILL SINK SOUTH OF THE STATE TONIGHT...LEAVING ONLY A CHANCE OF RAIN FOR AREAS ALONG AND SOUTH OF INTERSTATE 96. A STRONG SURGE OF MOISTURE ASSOCIATED WITH THE REMNANTS OF THE TROPICAL SYSTEM GUSTAV WILL MOVE OVER THE AREA ON THURSDAY AND WILL CONTINUE THROUGH EARLY FRIDAY MORNING. ALL OF THIS WILL SWEEP NORTHEAST OF THE AREA BY FRIDAY NIGHT LEAVING THE AREA PRECIPITATION FREE FOR THE FIRST PORTION OF THE WEEKEND. && .SHORT TERM...(1120 AM EDT WED SEP 3 2008) (TODAY THROUGH FRIDAY) MAIN ATTENTION IN THE SHORT TERM WITH THIS FCST PACKAGE IS PLACED ON THE REMNANTS OF GUSTAV AS THE REMNANT CENTER AND ASSOCIATED COPIOUS AMOUNTS OF MOISTURE WITH IT MOVE TOWARD THE AREA. WILL INCREASE THE POPS IN MOST AREAS FOR THIS AFTERNOON. THE COLD FRONT WAS WORKING THROUGH THE CWA THIS MORNING AND WAS NEAR A AZO TO MBS LINE AS OF 15Z. THE MAIN PLAYER THIS AFTERNOON HOWEVER WILL BE THE RIGHT ENTRANCE REGION OF THE JET COMING OVERHEAD THIS AFTERNOON DURING PEAK HEATING. THIS JET REGION IS RESPONSIBLE FOR THE SHOWERS AND ISOLATED STORMS TO THE NE AND WEST OF CHICAGO. THIS AREA OF PCPN SHOULD EXPAND AS IT HEADS OVER SOUTHERN LOWER MICHIGAN. FEEL THAT MOST AREAS WILL GET WET...SO HAVE INCREASED POPS TO LIKELY ACROSS MUCH OF THE CWA. WITH CAPE AND 0-6KM BULK SHEAR VALUES LOW...ANY THUNDERSTORMS WILL REMAIN ISOLATED AND ARE NOT EXPECTED TO BECOME SEVERE. THE FRONT IS EXPECTED TO SINK SOUTH...ALMOST TO THE OH RIVER VALLEY BY 06Z TONIGHT. THE MAJORITY OF ANY PCPN SHOULD SINK SOUTH OF THE AREA WITH THE FRONT. WITH MID LEVEL THETA E BEGINNING TO INCREASE/ ADVECT NORTH AHEAD OF THE REMNANTS OF GUSTAV...WE CAN NOT TOTALLY RULE OUT A SHOWER OR STORM SOUTH OF I-96 OVERNIGHT TONIGHT. AREAS UP NORTH ACTUALLY HAVE THE POTENTIAL TO CLEAR OUT SOME...AND ALLOW TEMPS TO DROP A BIT. THE INTERESTING WEATHER THEN REALLY BEGINS TO TAKE SHAPE ON THU AND THU NIGHT ACROSS THE AREA. THE COLD FRONT STALLED OUT ACROSS THE OH VALLEY WILL BEGIN TO SURGE NORTH AS THE REMNANTS OF GUSTAV BECOME EXTRA-TROPICAL AND THE STRONG FLOW PUSHES THE FRONT NORTH. THE MODELS HAVE TRENDED MORE AND MORE NORTH WITH THE REMNANT LOW...WITH THE MAJORITY NOW TAKING THE LOW ACROSS LOWER MI THU NIGHT. PLENTY OF RAIN WILL BE FOUND AHEAD OF THE LOW AND ON THE NW QUAD. PLEASE SEE THE HYDRO SECTION FOR MORE CONCERNING QPF AMOUNTS AND FLOODING POTENTIAL. THE INTERESTING THING WITH ALL OF THIS IS THERE IS A CHC WE COULD SEE A POTENTIAL SEVERE OUTBREAK OCCURRING LATE THU AFTERNOON AND THU EVENING WITH THE APPROACH OF THE WARM FRONT AND SFC LOW. 0-1KM SHEAR VALUES OF 40-50 KTS AND 0-1KM HELICITY VALUES OF 300-500 M2/S2 EXPECTED TO MOVE OVERHEAD IS QUITE CONCERNING. ML LCL HEIGHTS ARE FCST TO BE BELOW 2K FEET...FAVORABLE FOR TORNADOES. THE ONE INGREDIENT THAT COULD BE KEEPING THIS SCENARIO FROM BEING A SEVERE WX EVENT IS THE MODELS DO NOT GENERATE ANY SFC BASED INSTABILITY THIS FAR NORTH. THE SPC SWODY2 KEEPS THE SLIGHT RISK JUST SOUTH OF THE CWFA BASED ON THE ASSUMPTION THAT THE SFC LOW TAKES A MORE SRN TRACK ALONG THE STALLED OUT FRONT OVER IL/IN. WE ARE CONCERNED THAT IF THE SFC LOW MOVES ACROSS THE AREA...SOME AREAS WILL BREAK INTO THE WARM SECTOR...AND SFC BASED/NEARLY SFC BASED INSTABILITY WILL DEVELOP. IF THIS WAS TO OCCUR...A TORNADIC OUTBREAK WOULD BE POSSIBLE. QUITE A BIT OF UNCERTAINTY WITH THIS YET...AND IT WILL NEED TO BE MONITORED CLOSELY. MODELS HAVE TRENDED MUCH MORE PROGRESSIVE OVER THE PAST 24 HOURS WITH THE REMNANTS. MODEL CONSENSUS NOW PRETTY MUCH HAS MOST RAIN ENDING EARLY FRI MORNING...WITH CLOUD COVER HANGING ON THROUGH THE DAY ON FRI. WE HAVE LOWERED POPS A BIT WITH THIS IN MIND. && .LONG TERM...(359 AM EDT WED SEP 3 2008) (FRIDAY NIGHT THROUGH TUESDAY) OVERALL THE TREND TOWARD COOLER AND WETTER PREVAILS THROUGH TUESDAY. THE LONGWAVE TROUGH THAT WE HAVE BEEN WRITING ABOUT IN RECENT DAYS CONTINUES TO HAVE GOOD CONTINUITY IN THE MODELS. THE SHORT STORY IS A SERIES OF NORTHERN STREAM WAVES WILL ROTATE AROUND THE POLAR VORTEX INTO THE GREAT LAKES AND BRING A SERIES OF COLD FRONTS THROUGH THE AREA. AFTER THE PRIMARY COLD FRONT COMES THROUGH TODAY...THE NEXT COLD FRONT WILL COME THROUGH MONDAY. THAT WILL BRING THE COLDEST AIR OF THE SEASON TO DATE DOWN FOR TUESDAY. THE COMBINATION OF THE REMNANTS OF GUSTAV AND THE MONDAY COLD FRONT CREATES SHORTWAVE RIDGING FOR SATURDAY WHICH MEANS SKIES WILL CLEAR FRIDAY NIGHT AND WILL BE AT BEST PARTLY CLOUDY SATURDAY. THE SHOWERS WITH THE COLD FRONT WILL MOSTLY COME THROUGH ON MONDAY. SEEMS THERE WILL BE ENOUGH INSTABILITY FOR THUNDERSTORMS THEN TOO (MOSTLY FROM THE ECMWF). I DID NOT TAKE THE SHOWERS OUT FOR SATURDAY NIGHT AND SUNDAY BUT I COULD SEE THOSE BEING TAKEN OUT SOON TOO. WHILE I DID NOT CHANGE THE TEMP GRIDS... GIVEN THE THICKNESS VALUES FOR THE 1000/850 AND 1000/925 OUR HIGHS MAY BE A TOUCH HIGH TUESDAY. THE THICKNESS TOOLS SUPPORT HIGHS IN THE UPPER 50S NORTH TO MID 60S SOUTH. WE WILL KNOW FALL HAS ARRIVED BY EARLY NEXT WEEK && .MARINE...(359 AM EDT WED SEP 3 2008) FCST WINDS INCREASING BEHIND THE COLD FRONT TODAY ALONG WITH DECENT COLD AIR ADVECTION DOWN THE LAKE CONTINUE TO JUSTIFY THE SMALL CRAFT ADVISORY ALREADY IN PLACE FOR TODAY AND INTO TONIGHT. WIND DIRECTION IS EXPECTED TO VEER TO THE NORTHEAST THIS EVENING /OFFSHORE FLOW/ WHICH WILL LIKELY PUSH HIGHER WAVES OUT OF THE NEARSHORE WATERS TONIGHT. EVEN WITH HIGHER WAVES MOVING OVER THE OPEN WATERS...SOME DECENT WIND LIKELY AS THE STRONGER WINDS FROM THE REMNANTS OF GUSTAV MOVE OVERHEAD LATE THU AND THU NIGHT. SOME HIGHER WAVES WILL BE POSSIBLE EARLY FRI AS WINDS BECOME ONSHORE AND COLDER AIR MOVES IN ONCE AGAIN. WINDS WILL THEN DIMINISH LATE ON FRI AS HIGH PRESSURE BUILDS IN. && .AVIATION...(150 PM EDT WED SEP 3 2008) SCT SHRA WAS TRYING TO DEVELOP BEHIND THE WEAK COLD FRONT THAT MOVED THROUGH. I INCLUDED THE VSCH IN TAF SITES. NOT EXPECTING MUCH IN THE WAY OF PCPN THROUGH THE PERIOD AS MUCH OF THE RAIN WILL HOLD OFF UNTIL AFTER 18Z THU. GENERALLY VFR CONDITONS EXCEPT AT THE END OF THE PERIOD WHEN SOME MVFR CIGS/VSBYS MAY DEVELOP IN ADVANCE OF THE TROPICAL SYSTEM MOVING NORTH. && .HYDROLOGY...(359 AM EDT WED SEP 3 2008) THE MAIN ITEM OF INTEREST WILL BE THE AMOUNT OF RAINFALL THAT FALLS ACROSS THE AREA WITH THE MOISTURE FROM THE FORMER TROPICAL SYSTEM GUSTAV. PRECIPITABLE WATERS ARE FORECAST TO INCREASE TO OVER 2 INCHES LATE THU AND THU NIGHT FROM THE SW. THE LATEST GUIDANCE FROM THE MODELS AND HPC SUPPORTS RAINFALL AMOUNTS OF GENERALLY 1 TO 2 INCHES...WITH AREAS OVER THE NW PORTION OF THE CWFA POSSIBLY SEEING OVER 3 INCHES OF RAIN. THE RFC FLOOD OUTLOOK FROM YESTERDAY HAS MOST OF THE CWFA UNDER THE POTENTIAL FOR SIGNIFICANT RIVER FLOODING. THIS WAS BASED ON 3 TO 5 INCHES OF RAIN. THE RAINFALL AMOUNTS ARE NOW FCST TO BE A BIT LOWER. THESE LOWER QPF AMOUNTS COMBINED WITH THE DRY ANTECEDENT CONDITIONS IN PLACE SHOULD HELP KEEP MOST AREAS FROM SEEING MUCH FLOODING. THIS WILL CONTINUE TO BE MONITORED. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: NJJ SHORT TERM: NJJ JK LONG TERM: WDM MARINE: NJJ AVIATION: 93 HYDROLOGY: NJJ
Hazardous weather outlook, Sep 3, 12:43 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1243 PM EDT WED SEP 3 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-041100- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1243 PM EDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF A MUSKEGON TO HOUGHTON LAKE LINE INTO EARLY THIS EVENING. HOWEVER THE BEST CHANCE OF THUNDERSTORMS THROUGH THIS EVENING WILL BE SOUTHEAST OF A KALAMAZOO TO ALMA LINE. BRIEF HEAVY RAINFALL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING ARE THE EXPECTED HAZARDS. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE FROM THE REMNANTS OF GUSTAV WILL REACH LOWER MICHIGAN BY MIDDAY THURSDAY AND WILL BRING THE THREAT OF VERY HEAVY RAINFALL WHICH WILL CONTINUE INTO EARLY FRIDAY MORNING. THE HEAVIEST RAINFALL IS EXPECTED NORTHWEST OF A KALAMAZOO TO MOUNT PLEASANT LINE. STORM TOTAL RAINFALL MAY EXCEED 3 INCHES WITH THIS AREA OF SOUTHWEST MICHIGAN BY FRIDAY MORNING. THE RAIN FROM THIS SYSTEM WILL BE SHOWERS WITH EMBEDDED THUNDERSTORMS. THESE STORMS SHOULD NOT BE SEVERE. THERE IS A REMOTE CHANCE OF ISOLATED TORNADOES IN SOUTH LOWER MICHIGAN SOUTH OF INTERSTATE 96 LATER THURSDAY INTO THURSDAY NIGHT AS THE SURFACE LOW FROM THE SYSTEM TRACKS NORTHWARD TOWARD THE AREA. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY INTO MONDAY AS COLD FRONT DROPS INTO LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... IT IS POSSIBLE SPOTTERS WOULD BE NEEDED LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT. LMZ844>849-041100- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1243 PM EDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NORTHWEST WINDS HAS BUILT WAVES TO OVER 4 FEET. WAVES OF THAT HEIGHT ARE DANGEROUS TO SMALL WATER CRAFT. RIP CURRENTS ARE POSSIBLE TOO. THE WIND AND WAVES SHOULD SUBSIDE AFTER MIDNIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT SOUTH OF MUSKEGON. HEAVY RAINFALL...GUSTY WINDS AND CLOUD TO WATER LIGHTNING ARE THE EXPECTED HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE FROM THE REMNANTS OF GUSTAV WILL REACH LOWER MICHIGAN BY MIDDAY THURSDAY AND WILL BRING THE THREAT OF VERY HEAVY RAINFALL INTO EARLY FRIDAY MORNING. SCATTERED THUNDERSTORMS ARE POSSIBLE WITH THIS SYSTEM BUT THEY WILL BE EMBEDDED IN A LARGE AREA OF STEADY MODERATE TO HEAVY RAIN. FOR THE MOST PART THESE STORMS SHOULD NOT BE SEVERE. AN ISOLATED WATER SPOUT IS NOT OUT OF THE QUESTION. THE HEAVY RAIN OVER THE WARM WATER OF LAKE MICHIGAN MAY WELL CREATE A CONSIDERABLE AMOUNT OF FOG REDUCING THE VISIBILITY SIGNIFICANTLY DURING THIS TIME. MORE THUNDERSTORMS ARE POSSIBLE SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... IT IS POSSIBLE SPOTTERS WOULD BE NEEDED LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT. WDM JK
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.